for better mental health

Antipsychotics

Explains what antipsychotics are used for, how the medication works, possible side effects and information about withdrawal.

Can I come off antipsychotics?

Some doctors may suggest that you keep taking antipsychotics for some time. This is usually to reduce the risk of your symptoms coming back. You might feel that this is the right choice for you.

But there may also be reasons that you want to stop taking antipsychotics. For example, you may be experiencing unpleasant side effects. Or you may want to try other ways of coping with your mental health.

This page covers:

See our page on alternatives to antipsychotics for ideas on managing your symptoms without medication. Or see our pages on coming off medication for information about making the decision to come off, withdrawal symptoms and finding support. 

"I feel so much better being off – less drugged up and more alive."

How easy is it to come off antipsychotics?

Some people may be able to stop taking antipsychotics without problems, but others can find it very difficult. If you have been taking them for some time, it can be more difficult to come off them. This is especially if you have been taking them for one year or longer.

If you are considering stopping taking antipsychotics, it is worth thinking about the following:

  • It is safest to come off slowly and gradually. You should do this by reducing your daily dose over a period of weeks or months. The longer you have been taking a drug for, the longer it is likely to take you to safely come off it.
  • Avoid stopping suddenly, if possible. If you come off too quickly you are much more likely to have a relapse of your psychotic symptoms. It may also increase your risk of developing tardive psychosis.
  • Get support from people you trust. Ideally this will include your doctor or psychiatrist. It also includes getting support from friends and family. And you could try peer support to find support from others who have had similar experiences to yours.

Unfortunately, your doctor or psychiatrist may not support your decision to come off antipsychotics. This may mean they don't offer as much help as you would like. Our page on support for coming off psychiatric drugs has information about other ways to find support.

Remember: whether to continue or stop taking medication is your decision, and you have the right to change your mind. 

5 tips for when you want to come off your medication

Kat from Mind's information team gives five tips for when you want to come off your medication. 

"I took myself off and found I could feel emotions again, which was scary, but worth it."

When should I come off antipsychotics?

There's no perfect time to try coming off antipsychotics. Everyone is different, and there are many factors that might affect your experience of coming off.

If you are considering when to stop your medication, it might help to think about the following:

  • What else is going on in your life right now? If you're under lots of extra stress, will this affect your ability to cope? For example, you may feel more stressed than usual if you are moving house, experiencing financial worries or concerned about your family.
  • Would you prefer to feel relaxed and unburdened while you come off your medication? This may help you pay close attention to how you're feeling day to day. Or would you find it easier to be busy while you come off, so you're distracted by other things?
  • Have you got a support group nearby or other people in your life who can provide any help you may need?
  • If you've tried to come off your medication before but have not been able to manage it, what factors might have played a part then? Can you avoid or minimise them when you try again?

Whenever you decide to try coming off, it is best to withdraw slowly and safely. It might take a long time, or you might find that you become comfortable on a lower dose and decide not to come off completely. The main thing is that you find a way to manage your symptoms that works for you.

"I came off them too fast and I wasn't physically or mentally ready for that. [I think] it's really important to make sure you come off them really slowly and under the watchful eye of a professional."

Will my psychotic symptoms come back?

Medication can help to stabilise your symptoms, so it's possible that your psychotic symptoms may return if you stop taking it. But it's not certain that this will happen. There are several factors that can affect whether you will become ill again. For example:

  • You may have had other forms of treatment while you were taking medication, such as talking treatments and arts and creative therapies. These may have helped you find new ways to cope
  • You may have been able to make changes in your life since your last episode that mean you are less likely to become ill again.
  • If you try to come off your medication too quickly, you are much more likely to have a relapse.

Some psychiatrists believe that people with a diagnosis of schizophrenia who take antipsychotics for several years are less likely to relapse than those who don’t take antipsychotics. But not all psychiatrists agree with this view. And a lot people with a diagnosis of schizophrenia also don’t find this to be true.

"Trying to come off was exhausting – my mood swings came back with a vengeance. Felt like I'd totally lost it again."

What withdrawal symptoms might I get?

The main withdrawal symptoms associated with antipsychotics are:

  • abnormal skin sensations
  • aching muscles
  • anxiety
  • diarrhoea
  • dizziness and vertigo
  • feeling too hot or too cold
  • feeling withdrawn socially
  • headaches
  • loss of appetite
  • mood disturbances
  • nausea (feeling sick)
  • neuroleptic malignant syndrome
  • restlessness, agitation and irritability
  • runny nose
  • shaking
  • insomnia (inability to sleep)
  • sweating
  • tardive dyskinesia
  • tardive psychosis
  • vomiting (being sick).

Unfortunately there is no evidence on how common these withdrawal symptoms are, so there's no way to know how likely you are to get any of them.

"I was on a very small dose so I found it easy to stop – no side effects. My energy levels are back, but I have noticed I'm not sleeping as much and I'm a bit edgy, so I'm monitoring myself closely using a sleep and mood journal."

This information was published in September 2020. We will revise it in 2023.

References are available on request. If you would like to reproduce any of this information, see our page on permissions and licensing.

Share this information

arrow_upwardBack to Top